Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 5, 2023, 8:23 PM CDT for Graham County, Kansas. It was in force for 26 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 5, 2023, 8:49 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Graham County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:23 PM CDT | TSTM WND GST 70 | Hill City, KS | Spotter estimated 65-70 mph wind gusts. |
| Aug 5, 8:27 PM CDT | TSTM WND GST 59 | 1 Ne Hill City, KS | |
| Aug 5, 8:31 PM CDT | TSTM WND GST 72 | 1 Ne Hill City, KS | |
| Aug 5, 8:34 PM CDT | HAIL 0.7 | Hill City, KS | Dime-sized hail being reported by spotter. |
| Aug 5, 8:35 PM CDT | TSTM WND DMG | 3 S Hill City, KS | a power pole was broken at CR N and Hwy 283. estimated time of report. |
| Aug 5, 8:38 PM CDT | TSTM WND GST 80 | Hill City, KS | estimated 80-90 MPH wind gusts in town. reported a roaring sound with the wind. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
630
WFUS53 KGLD 060123
TORGLD
KSC065-060200-
/O.NEW.KGLD.TO.W.0047.230806T0123Z-230806T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
823 PM CDT Sat Aug 5 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Graham County in northwestern Kansas...
* Until 900 PM CDT.
* At 822 PM CDT, Tornado producing storms were reported along a line
extending from 4 miles southwest of Lenora to 4 miles southwest of
Hill City, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These tornadic storms will be near...
Hill City around 830 PM CDT.
Bogue around 850 PM CDT.
Nicodemus around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3924 9961 3926 9990 3957 10006 3957 9960
TIME...MOT...LOC 0122Z 262DEG 20KT 3956 10005 3931 9988
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KMK3 follow-up statements
045
WWUS53 KGLD 060131
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
831 PM CDT Sat Aug 5 2023
KSC065-060200-
/O.CON.KGLD.TO.W.0047.000000T0000Z-230806T0200Z/
Graham KS-
831 PM CDT Sat Aug 5 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN GRAHAM COUNTY...
At 831 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Hill City, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Bogue around 845 PM CDT.
Nicodemus around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3927 9989 3946 9990 3948 9960 3924 9961
TIME...MOT...LOC 0131Z 272DEG 29KT 3937 9981
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KMK471
WWUS53 KGLD 060142
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
842 PM CDT Sat Aug 5 2023
KSC065-060200-
/O.CON.KGLD.TO.W.0047.000000T0000Z-230806T0200Z/
Graham KS-
842 PM CDT Sat Aug 5 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL GRAHAM COUNTY...
At 842 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Bogue, or 5 miles east of Hill City, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Bogue around 850 PM CDT.
Nicodemus around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3933 9980 3940 9980 3943 9960 3931 9961
TIME...MOT...LOC 0142Z 270DEG 22KT 3938 9975
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KMK055
WWUS53 KGLD 060149
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
849 PM CDT Sat Aug 5 2023
KSC065-060158-
/O.CAN.KGLD.TO.W.0047.000000T0000Z-230806T0200Z/
Graham KS-
849 PM CDT Sat Aug 5 2023
...THE TORNADO WARNING FOR EAST CENTRAL GRAHAM COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Graham County until 900 PM CDT.
LAT...LON 3933 9980 3940 9980 3943 9960 3931 9961
TIME...MOT...LOC 0148Z 262DEG 20KT 3939 9970
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:50 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 5, 6:50 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Sat Aug 5 2023 .MESOSCALE DISCUSSION... Issued at 507 PM MDT Sat Aug 5 2023 Key Message: Severe weather expected for Northwest Kansas and far Southwest Nebraska tonight. Another round of severe weather may occur toward midnight. There is a potential for tornadoes this evening. Latest surface analysis has an area of convergence roughly along Highway 24. Scattered storm development has begun in the last half hour or so along this convergence boundary. This has been despite the anvil from the storms to the west shading the ground. This illustrates the environment is ripe for storm development. Further to the west more organized severe thunderstorms are moving eastward. To the northwest a cold front is approaching. The cold front is located roughly where the winds change from NNW to N. Behind the front north winds are breezy and the LLJ increases. In general ML CAPE is increasing to the east. CAPE in the hail growth zone is also gradually increasing to the east. Over the next couple of hours the LLJ will move in behind a cold front. As it does so this may cause additional strong to severe thunderstorms to develop behind the current area of activity. Looking at soundings, am concerned there could be another round of elevated severe thunderstorms, similar to what happened last night. If this occurs another severe thunderstorm watch may be needed to account for this activity. There is a risk for tornado development. However the effective storm relative helicity is focused over the southern third of the forecast area, roughly along Hwy 40 and south. While this could happen, confidence is on the low side given the storm activity is focused north of that environment and seems to be favoring a line. However, looking at the position of the 0-3 KM shear in regard to a potential squall line, shows shear favorable for QLCS tornadoes to form from roughly 6-8 PM MT. However, if the squall line sends a gust front out ahead of the storms there will not be a risk for tornadoes. Given this will be in a similar environment to what happened yesterday, there is a favorable chance for the outflow to speed out well ahead of the storm activity. && .SHORT TERM...(This evening through Sunday) Issued at 310 PM MDT Sat Aug 5 2023 Active weather is expected during the late afternoon through midnight tonight. As of 2 PM MDT, storms were developing along a convergence zone over the Palmer Divide moving east to east- southeast. The linear cluster of storms is expected to move into the Flagler area around 3 PM MDT and into Cheyenne County, Colorado between 4-5 PM MDT. The HRRR and NAMNest have been the more aggressive/representative CAMs so far today. They are both depicting the linear clusters/MCS to move east-southeast across the Tri-State Area this evening Initially all modes of severe weather will be possible, mainly along and west of the Colorado border. Tornadoes have been observed over the Palmer Divide and will remain a possible hazard for our Colorado counties at least through sunset though confidence is medium at best. As the evening progresses and the MCS really takes shape over Northwest Kansas, the main threats will be large to giant hail, damaging winds, and heavy rain with potential for flash flooding. Despite the earlier convection this morning, the atmosphere is very favorable for severe storms with 1,000-3,000 J/kg of CAPE, 1,000- 1500 J/kg of DCAPE, and high PWs. The cold front will be nudging south over the Tri-State are tonight helping the storms as they move through. There is also potential for localized blowing dust in areas that have not received much rainfall lately. On the other hand, the areas that received quite a bit of rainfall over the last few days (mainly north of I-70) could have the flash flooding concerns. The storms are expected to exit the area by midnight with some lingering showers possible through the early morning hours. Overnight lows are expected to be in the mid 50s to lower 60s. Tomorrow the cut-off low aloft is expected to move across the Central Plains towards the Mississippi River Basin while the upper ridge strengthens over the Southwest CONUS to the Central High Plains. This will keep the area dry through the mid afternoon. High temperatures are expected to be in the upper 70s to mid 80s tomorrow. During the mid to late afternoon hours, showers and storms will be possible mainly over the western half of the area as we go under northwest to north-northwest flow aloft. Severe weather is not anticipated at this time; however, gusts up to 60 mph and small hail are possible. Overnight lows will be in the mid to upper 50s. .LONG TERM...(Monday through Saturday) Issued at 338 PM MDT Sat Aug 5 2023 The Tri-State area will be under northwest flow aloft as the upper ridge remains over the Southwest CONUS and Southern Plains mainly. Another cut-off low is expected to sweep across the Rockies into the Central Plains late Tuesday into Wednesday. As the low approaches, multiple shortwave disturbances are expected to travel along the ridge over the area leading to chances for afternoon/evening showers and storms Monday and Tuesday. As the upper trough swings through, precipitation chances will continue into Wednesday morning. Once the trough exits, the area is expected to remain dry through the night. More waves are expected to move across the Western CONUS during the latter half of the week as an area of low pressure swings over Southwest Canada. This will bring more shower and storm chances each afternoon and evening, though confidence is lower with the chances on Thursday evening should the ridge linger a bit longer over the Tri-State area. Temperatures are expected to remain cool on Monday with highs in the upper 70s to lower 80s. Mid-week begins another slight warming period with highs in the 80s on Tuesday and Wednesday. Thursday through Saturday high temperatures are expected to warm into the upper 80s to lower 90s. Overnight lows are expected to be in the mid 50s to lower 60s Monday through Thursday and Saturday nights and in the low to mid 60s Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 545 PM MDT Sat Aug 5 2023 VFR to IFR conditions forecast for the TAFs. The main focus is timing the thunderstorm activity for both sites this evening. So far KMCK looks to be the one to be most impacted by the storm activity. Like last night, visibility could fall to IFR due to the heavy rainfall. In addition, there could be strong to severe wind gusts with any storms that move through. After the storm activity the cold front will move through. Surface observations directly behind the front show breezy north winds; so am expecting that to be the case as it moves through. There could also be strong to severe thunderstorms behind the front around 6z. Confidence at this time is on the low side this will occur. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL SHORT TERM...KMK LONG TERM...KMK AVIATION...JTL
Hazardous weather outlook, Aug 5, 5:55 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 455 PM MDT Sat Aug 5 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 455 PM MDT Sat Aug 5 2023 /555 PM CDT Sat Aug 5 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are likely through the evening. The main threat will be hail up to tennis ball in size and wind gusts up to 75 MPH. A tornado or two cannot be ruled out completely, mainly south of Firstview, CO to Wallace and Gove, KS line. A Severe Thunderstorm Watch is in effect for East Central Colorado until 10 pm MT, and for Northwest Kansas and far Southwest Nebraska until 12 am MT. There is a potential for another round of strong to severe thunderstorms to develop toward midnight behind the incoming cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Strong to severe storms are possible for the late afternoon and evening hours across the entire Tri State region, for much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Any weather reports are greatly appreciated. JTL
In the hours before
Local storm report, Aug 5, 8:00 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
700 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 1 N Vernon 39.95N 102.28W
08/05/2023 M1.75 inch Yuma CO Public
Delayed report, report of golf ball sized
hail just north of Vernon.
&&
KAKLocal storm report, Aug 5, 8:03 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
703 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail Jennings 39.68N 100.29W
08/05/2023 E1.00 inch Decatur KS Trained Spotter
Corrects previous hail report from Jennings.
several rounds of hail this size through :50
after.
&&
JTLSpecial weather statement, Aug 5, 8:03 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
703 PM MDT Sat Aug 5 2023
COZ090-KSZ001-013-060130-
Yuma County CO-Sherman KS-Cheyenne KS-
703 PM MDT Sat Aug 5 2023
...Strong thunderstorm outflow will impact portions of southeastern
Yuma County in northeastern Colorado, southwestern Cheyenne and
northern Sherman Counties in northwestern Kansas through 730 PM
MDT/830 PM CDT/...
At 701 PM MDT/801 PM CDT/, Doppler radar was tracking strong
thunderstorm outflow along a line extending from 10 miles northwest
of Bird City to near St. Francis to 7 miles northeast of Bonny
Reservoir. Movement was south at 55 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goodland and Ruleton.
This includes Interstate 70 in Kansas between mile markers 6 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northeastern and east central Colorado. A Severe
Thunderstorm Watch also remains in effect until midnight MDT/100 AM
CDT/ for northwestern Kansas.
&&
LAT...LON 3957 10140 3937 10163 3931 10194 3955 10205
3957 10205 3958 10206 3970 10212 3989 10196
3992 10176
TIME...MOT...LOC 0101Z 337DEG 47KT 3987 10167 3973 10181 3968 10205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DDTLocal storm report, Aug 5, 8:13 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
713 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 1 W Almena 39.89N 99.72W
08/05/2023 E1.75 inch Norton KS Trained Spotter
*** 1 INJ ***
Golf ball sized hail caused damage to a
camper, siding, and broke several windows in
vehicles and the house. One person was hit
in the head by hail and had a laceration.
Injury was considered non-serious.
&&
KMKLocal storm report, Aug 5, 8:20 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
720 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Tstm Wnd Gst 1 NW Morland 39.35N 100.08W
08/05/2023 M53 MPH Graham KS Mesonet
&&Local storm report, Aug 5, 8:22 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
722 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Palisade 40.35N 101.11W
08/05/2023 E1.00 inch Hitchcock NE Public
Public report of nickel to quarter size
hail. Location estimated.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:09 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 51 min |
| Aug 5, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 41 min |
| Aug 5, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 66 min |
| Aug 5, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 44 min |
| Aug 5, 7:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 59 min |
| Aug 5, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 37 min |
| Aug 5, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 63 min |
| Aug 5, 8:03 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Aug 5, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| Aug 5, 8:51 PM CDT | Special Weather Statement | GLD | Norton | 24 min |
| Aug 6, 12:25 AM CDT | Special Weather Statement | GLD | Gove | 35 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.